Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Recurrence relations and convergence theory of the generalized polar decomposition on Lie groups

Author: Antonella Zanna
Journal: Math. Comp. 73 (2004), 761-776
MSC (2000): Primary 51A50; Secondary 65L99, 58A99
Published electronically: November 5, 2003
MathSciNet review: 2031405
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The subject matter of this paper is the analysis of some issues related to generalized polar decompositions on Lie groups. This decomposition, depending on an involutive automorphism $\sigma$, is equivalent to a factorization of $z\in G$, $G$ being a Lie group, as $z=xy$ with $\sigma(x)=x^{-1}$ and $\sigma(y)=y$, and was recently discussed by Munthe-Kaas, Quispel and Zanna together with its many applications to numerical analysis. It turns out that, contrary to $X(t) = \log(x)$, an analysis of $Y(t) = \log(y)$ is a very complicated task. In this paper we derive the series expansion for $Y(t)=\log(y)$, obtaining an explicit recurrence relation that completely defines the function $Y(t)$ in terms of projections on a Lie triple system ${\mathfrak p}_\sigma$ and a subalgebra $\mathfrak{k}_{\sigma}$ of the Lie algebra ${\mathfrak g}$, and obtain bounds on its region of analyticity. The results presented in this paper have direct application, among others, to linear algebra, integration of differential equations and approximation of the exponential.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1965. MR 34:8606
  • 2. S. Blanes, F. Casas, J. A. Oteo, and J. Ros, Magnus and Fer expansion for matrix differential equations: The convergence problem, J. Phys. A 31 (1998), 259-268. MR 98m:34019
  • 3. R. V. Chacon and A. T. Fomenko, Recursion formulas for the Lie integral, Adv. Math. 98 (1991), no. 2, 200-257. MR 93e:22013
  • 4. S. Helgason, Differential Geometry, Lie Groups and Symmetric Spaces, Academic Press, 1978. MR 80k:53081
  • 5. R. A. Horn and C. R. Johnson, Topics in matrix analysis, Cambridge University Press, 1991. MR 92e:15003
  • 6. A. Iserles, On the discretization of double-bracket flows, Found. Comp. Math. 2 (2002), 305-329. MR 2003g:37157
  • 7. A. Iserles, R. McLachlan, and A. Zanna, Approximately preserving symmetries in numerical integration, Euro. J. Appl. Math. 10 (1999), 419-445. MR 2000j:65070
  • 8. A. Iserles, H. Munthe-Kaas, S. P. Nørsett, and A. Zanna, Lie-group methods, Acta Numerica 9 (2000), 215-365. MR 2003a:37123
  • 9. A. Iserles and S. P. Nørsett, On the solution of differential equations in Lie groups, Phil. Trans. R. Soc. Lond. A 357 (1999), 983-1019. MR 2000d:34022
  • 10. A. Iserles and A. Zanna, Efficient computation of the matrix exponential by generalized polar decompositions, D.A.M.T.P. Technical Report NA2003/02, University of Cambridge, U.K. To appear in SIAM J. Numer. Anal.
  • 11. O. Loos, Symmetric Spaces I: General Theory, W. A. Benjamin, Inc., 1969. MR 39:365a
  • 12. W. Magnus, On the Exponential Solution of Differential Equations for a Linear Operator, Comm. Pure and Appl. Math. VII (1954), 649-673. MR 16:790a
  • 13. R. I. McLachlan, G. R. W. Quispel, and G. S. Turner, Numerical integrators that preserve symmetries and reversing symmetries, SIAM J. Numer. Anal. 35 (1998), no. 2, 586-599. MR 99b:65083
  • 14. H. Munthe-Kaas, G. R. Quispel, and A. Zanna, Application of symmetric spaces and Lie triple systems in Numerical Analysis, Tech. Report 217, Department of Informatics, University of Bergen, Norway, 2001.
  • 15. H. Munthe-Kaas, R. G. W. Quispel, and A. Zanna, Generalized polar decompositions on Lie groups with involutive automorphisms, Found. Comp. Math. 1 (2001), no. 3, 297-324. MR 2002g:22014
  • 16. H. Munthe-Kaas and A. Zanna, Generalized polar decompositions for the approximation of the matrix exponential, SIAM J. Matrix Anal. Applic. 23 (2002), no. 3, 840-862. MR 2003e:65066
  • 17. S. Reich, Dynamical systems, numerical integration, and exponentially small estimates, Habilitationsschrift, 1998.
  • 18. V. S. Varadarajan, Lie Groups, Lie Algebras, and Their Representation, GTM 102, Springer-Verlag, 1984. MR 85e:22001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 51A50, 65L99, 58A99

Retrieve articles in all journals with MSC (2000): 51A50, 65L99, 58A99

Additional Information

Antonella Zanna
Affiliation: Institutt for informatikk, University of Bergen, Høyteknologisenteret, Thormøhlensgate 55, N-5020 Bergen, Norway

Keywords: Lie group, Lie algebra, generalized polar decomposition, generalized Cartan decomposition
Received by editor(s): September 5, 2001
Received by editor(s) in revised form: October 1, 2002
Published electronically: November 5, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society